Oklahoma, 2022

Flash Flood and Damaging Winds in Oklahoma, September 1, 2022

September 1, 2022 · NWS OUN · 3 events in 3 counties and zones

Slow moving thunderstorms developed during the early afternoon of the 1st across northern Oklahoma, with isolated flash flooding reported. Later additional thunderstorms developed in western Oklahoma with reports of severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Slow moving thunderstorms developed during the early afternoon of the 1st across northern Oklahoma, with isolated flash flooding reported. Later additional thunderstorms developed in western Oklahoma with reports of severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 1, 1:34 PM CST, 6 minutes earlier.

Area forecast discussion, Sep 1, 1:34 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
234 PM CDT Thu Sep 1 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 233 PM CDT Thu Sep 1 2022

Much of the CWA has received at least a wetting rain today as an MCV
pivots slowly east-northeastward along the I-44 corridor. The MCV
has had a well-defined stratiform shield around its northern and
eastern flanks on radar today, with an area of moderate rain on the
western side. This precip shield will continue to move eastward this
afternoon, bringing with it steady to moderate rainfall. Amounts
should not exceed 1/2 inch within this regime.

The MCV has complicated our convective forecast today, as extensive
cloud cover has socked in most of the CWA. Northern and western
Oklahoma have received more sunshine, and convection has developed
in those regions where destabilization has occurred. Do not
anticipate convective redevelopment to be too robust across areas
that have received extensive cloud cover and rain this afternoon.
However, prior to nighttime storms could continue to impact northern
Oklahoma where instability is greatest, and with sunshine poking
through in western Oklahoma and north Texas, storm development this
afternoon is possible there as well. Afternoon storms will contain
the potential for flooding and gusty winds, given the persistent
tropical airmass.

Overnight, the MCV/trough axis will meander eastward until it's
centered over Tulsa. Recent HRRR guidance suggests robust, back-
building convective development along I-44 between OKC and Tulsa.
The training nature of this convection would be aided by a
convectively-enhanced 25 kt southwesterly LLJ. Uncertain whether or
not this convection will occur, and if it will remain in our CWA.
However, if this scenario occurred the potential for flash flooding
would be strong. Bumped low temperatures up a couple of degrees area-
wide tonight, because current dewpoints on the Oklahoma Mesonet
network exceed NBM low temperature guidance by up to 5 degrees in
spots and no significant dry advection is expected. Will

The MCV will wander a little further northeast into tomorrow.
However, most HREF members still develop showers and storms along
and south of I-40 during the afternoon. Will maintain mentions of
rainfall in the grids, as the past several days have shown that it
doesn't take much large-scale support to achieve convection
initiation in this airmass. Highs tomorrow will recover to near
normal.

MEISTER

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 233 PM CDT Thu Sep 1 2022

Monitoring tomorrow evening for the potential for a cluster of
storms to move southward out of Kansas and into northwest Oklahoma.
Depending on how late in the evening these storms arrived, they
might be marginally severe. Most CAMs diminish this activity not
long after dark. A northerly speed max will pass just to the west of
our forecast area on Saturday. This may provide the impetus for
another round of storms across the central and southern parts of the
forecast area Saturday afternoon. Flooding and water-laden
downbursts will remain the likeliest threat with any diurnal
activity on Saturday.

Following that, global models suggest that a cutoff low will develop
and meander across the southern Plains late in the weekend and early
into next week. It's quite possible that this will lead to a repeat
of this week's pattern - enhanced storm chances for much of the area
as it passes by to the southwest, and then storm chances across the
southern part of the CWA as it settles into Southwest Texas, and
then enhanced rain chances whenever it meanders back in our
direction. For now, will maintain chances of thunderstorms across
southern and eastern counties where the best moisture is likeliest
to be.

MEISTER

&&

.AVIATION...
(18Z TAFS)
Issued at 1257 PM CDT Thu Sep 1 2022

A rather complex forecast scenario exists through the TAF period.
A pocket of showers (with occasional thunder), tied to a
Mesoscale Convective Vortex (MCV) across central Oklahoma, will
continue to impact KOUN/KOKC/KSWO through the afternoon. MVFR
conditions are expected into the early evening, with brief
reductions to IFR conditions also possible at those terminals.

Additional bands of isolated thunderstorms have also developed
on the northern/southern periphery of the MCV feature, and have
the potential to impact northern OK/west north TX terminals into
the evening. MVFR conditions are possible beneath a heavier
shower/storm in this regime.

Skies are expected to clear from west-to-east into the overnight
period, as the convective vortex begins sliding off to the east.
Combined with generally light southerly winds, areas of fog may
develop in the 07-10z timeframe (mainly along and north of the
I-40 corridor). Have opted to leave vis in MVFR category, though
locally lower vis is possible, but remains uncertain at this
time.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  90  70  90 /  30  20  20  30
Hobart OK         71  94  70  92 /  10  20  20  30
Wichita Falls TX  72  92  72  91 /  20  30  20  40
Gage OK           67  95  66  91 /  10   0  20  20
Ponca City OK     69  92  68  92 /  30  10  20  20
Durant OK         72  87  71  88 /  40  50  30  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...34
Hazardous weather outlook, Sep 1, 9:11 AM CST, 4 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1011 AM CDT Thu Sep 1 2022

OKZ004>048-050>052-TXZ083>090-021515-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1011 AM CDT Thu Sep 1 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms will become more widespread today, as an upper air
disturbance lifts northeast across Oklahoma. More heating across
northern Oklahoma may result in a few strong storms during the
late morning into the afternoon. The stronger storms may produce
winds over 50 mph. The main hazard with any thunderstorms today
will be locally heavy rainfall and a risk of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms are expected again Friday with the highest chances
across southeast Oklahoma. Again heavy rainfall will be possible
across southeast Oklahoma that could cause localized flooding. The
chance of thunderstorms continues each day through Wednesday over
at least a portion of Oklahoma and north Texas, but these storms
are not expected to be as widespread as today and Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 1, 12:08 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Norman OK
108 PM CDT Thu Sep 1 2022

OKZ010-011845-
Woodward OK-
108 PM CDT Thu Sep 1 2022

...A strong thunderstorm will impact portions of east central
Woodward County through 145 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Quinlan. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quinlan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3660 9896 3643 9896 3643 9913 3650 9916
      3665 9911
TIME...MOT...LOC 1808Z 097DEG 2KT 3651 9906

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Mahale
Special weather statement, Sep 1, 1:09 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Norman OK
209 PM CDT Thu Sep 1 2022

OKZ006-011945-
Alfalfa OK-
209 PM CDT Thu Sep 1 2022

...A strong thunderstorm will impact portions of southwestern Alfalfa
County through 245 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Carmen, moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, Carmen, Aline and Lambert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3667 9821 3646 9819 3651 9853 3670 9854
TIME...MOT...LOC 1909Z 086DEG 6KT 3659 9836

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, Sep 1, 1:18 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Norman OK
218 PM CDT Thu Sep 1 2022

OKZ005-011945-
Woods OK-
218 PM CDT Thu Sep 1 2022

...A strong thunderstorm will impact portions of northwestern Woods
County through 245 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Buttermilk. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Woods
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9923 3693 9917 3682 9929 3684 9932
      3686 9932 3687 9936 3689 9938 3691 9939
      3700 9938
TIME...MOT...LOC 1918Z 078DEG 4KT 3693 9930

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Mahale

The radar

The Vance AFB radar (KVNX), 88 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Woodward

When
September 1, 1:40 PM CST to 4:40 PM CST
Where
Woodward County, Quinlan to 5.6 mi WNW of Mooreland
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.450, -99.050

Water flowing over roadways.

Thunderstorm Wind, Washita

When
September 1, 6:32 PM CST
Where
Washita County, 0.69 mi N of (Csm)clinton Sherman Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.350, -99.200

Thunderstorm Wind, Greer

When
September 1, 8:35 PM CST
Where
Greer County, 2.82 mi NNE of Hester
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.840, -99.420

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057829, 1057830, 1057831.